Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 6, 2018, 2:13 PM EDT for Halifax County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 6, 2018, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
County Halifax County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WWUS82 KRAH 061813
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT MON AUG 6 2018
NCZ011-027-028-061915-
Edgecombe NC-Nash NC-Halifax NC-
213 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHWESTERN HALIFAX COUNTIES UNTIL 315 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Littleton, or 14 miles southwest of Halifax, moving
southeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Enfield, Whitakers, Glenview, Battleboro and Medoc Mountain State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 7798 3634 7783 3616 7753 3604 7756
3601 7772
TIME...MOT...LOC 1813Z 307DEG 16KT 3624 7783
$$
HAINESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:12 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 6, 2:12 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Raleigh NC 212 PM EDT Mon Aug 6 2018 .SYNOPSIS... On the northern periphery of weakening sub-tropical high pressure over the southeastern U.S., a surface trough will strengthen in the lee of the Appalachians through Wednesday, then move eastward and offshore Wednesday night or early Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1240 PM Monday... Deepening mid-upr low centered near KWAL per 12Z upr air and WV satellite data will drift only slowly enewd through tonight. A sub- tropical ridge centered over cntl AL/GA has weakened during the past 24 hours; and the models suggest this tendency will continue. Between these two primary, nearby features aloft, a couple of weak upr level perturbations also evident in satellite imagery stretching from ern OH swwd to n-cntl KY will drift slowly sewd, in nwly flow around the aforementioned upr low, into VA/NC by 12Z Tue. Preceding them, a compact convective cluster over the nrn Cumberland Plateau, and strengthening MCV per recent acceleration of the mid level flow evident in KMRX VWP data, will settle sewd into the wrn and srn NC Piedmont this evening. At the surface, a couple of lee troughs were analyzed at 16Z from near BWI-RIC-RDU-CLT, and from CHO-LYH-HKY, respectively. Outflow, remnant from morning convection near PTB has become increasingly- evident in visible satellite imagery early this afternoon over sern VA/far nern NC, while other old outflow, though no longer discernible in observational data, may linger over the nern NC Piedmont based on the location and slow extrapolation of those features in regional radar loops from Sunday aft-eve. Showers and storms are likely to initiate along the surface troughs and in the vicinity of the aforementioned outflow boundaries, particularly where mid level temperatures are residually cooler in association with the mid-upr low, in an area of deepening cumulus from e-cntl VA sswd roughly along US Highway 1 in cntl NC. This scattered activity should then propagate sewd along outflow and with a light, mean nwly steering flow. Other, more isolated development will likely focus along the upstream lee trough, over the Foothills and perhaps wrn Piedmont, before probably being overtaken by the convection influenced by the aforementioned MCV, and from cold pools/outflow moving off the mountains. That activity would then most likely affect the srn Piedmont during the evening hours. Mid level flow and effective bulk shear values are expected to remain relatively weak, despite some weak mid level acceleration over swrn NC/nwrn SC, by the approaching upstream MCV. As such, storms will be of the typical, pulse/multi-cell variety, with a threat of strong to damaging downburst winds, owing to high DCAPE values aoa 1000 J/kg over cntl NC. Near persistence, to slightly hotter temperatures in the lwr to mid 90s are expected this afternoon, given the continued presence and favorable location of the sub-tropical ridge for hot conditions in the Carolinas. Associated heat index values will peak in the upr 90s to around 100 or so degrees. Similarly persistent and muggy lows, mainly in the lwr-mid 70s, are expected tonight. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 340 AM Monday... With the eastward advancement of an upper trough into the the eastern half of the country, the mid/upper level anticyclone over the SE will begin to break down Tuesday night, but especially during the day on Wednesday. With no appreciable airmass change, expect afternoon highs again in the 90 to 95 degree range. A sharpening lee side/Piedmont trough along with strong insolation in a moist and unstable airmass will support mainly diurnal scattered convection. Lows overnight in the 70s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 212 PM Monday... The overall weather in the extended will be characterized by a gradual increase in the typical diurnal summer convection and temperatures gradually decreasing from near/just above normal to start the period to near/just below normal by the end of the period. The surface piedmont trough will remain over the Carolinas and VA, shifting ever so slightly eastward, through the end of the week. Meanwhile aloft, a trough will amplify while slowly approaching the area. Expect the trough to gradually encroach on and/or move into central NC through the remainder of the week. There continue to be model differences with respect to this system, as the GFS tries to cut off a low over the lower Great Lakes Saturday night/Sunday while the ECMWF remains an open trough. Both are expected to remain to the west and/or north of central NC through Monday and as NC will largely be on the east side of the trough, expect continued moisture advection into the area and increasing aft/eve convection chances to high-end chance for the end of the period. The cloud cover and precipitation should keep temperatures nearly steady or result in a slight decrease through the period and over the weekend. Highs generally in the mid 80s to around 90 degrees and lows in the upper 60s to low 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM Monday... Scattered showers and storms are expected to have greatest coverage and intensity near RDU and RWI this afternoon, then mainly south of the Triad, toward AFP and CLT, this evening. Patchy fog and associated ceilings will be possible Tue morning, mainly at RWI and perhaps FAY. Outlook: Scattered, diurnal showers and storms are expected to focus along a lee trough over cntl NC each afternoon-evening, particularly Tue and Wed, followed by increasing convective coverage on Sat, when a cold front is forecast to settle into the region. Otherwise, patchy morning fog/stratus will be possible, mainly at ern TAF sites. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Aug 6, 3:01 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 301 AM EDT Mon Aug 6 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-070715- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 301 AM EDT Mon Aug 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 1:46 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT MON AUG 6 2018
NCZ011-061845-
Halifax NC-
146 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY UNTIL 245
PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roanoke Rapids, moving southeast at 25 mph.
Wind gusts up to 35 mph will be possible with this storm.
Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, South Weldon, Roanoke
Rapids Lake, Rosemary, Tillery and Lake Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 7777 3649 7771 3647 7764 3644 7762
3641 7755 3637 7755 3635 7758 3634 7759
3632 7757 3630 7754 3632 7744 3629 7741
3626 7741 3624 7738 3615 7750 3616 7768
3647 7787 3650 7782
TIME...MOT...LOC 1746Z 322DEG 23KT 3643 7776
HAINESSpecial weather statement, Aug 6, 2:11 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
211 PM EDT MON AUG 6 2018
NCZ011-061845-
Halifax NC-
211 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY UNTIL 245
PM EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roanoke Rapids, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Roanoke Rapids, Halifax, Weldon, South Weldon, Roanoke Rapids Lake,
Rosemary and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3648 7768 3648 7765 3644 7762 3642 7759
3642 7755 3637 7755 3634 7759 3631 7757
3630 7755 3631 7750 3632 7744 3629 7741
3626 7741 3625 7738 3619 7745 3615 7762
3644 7781 3648 7776 3649 7773
TIME...MOT...LOC 1811Z 307DEG 16KT 3642 7766
HAINESSpecial weather statement, Aug 6, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
213 PM EDT MON AUG 6 2018
NCZ011-027-028-061915-
Edgecombe NC-Nash NC-Halifax NC-
213 PM EDT MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHWESTERN HALIFAX COUNTIES UNTIL 315 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Littleton, or 14 miles southwest of Halifax, moving
southeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Enfield, Whitakers, Glenview, Battleboro and Medoc Mountain State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 7798 3634 7783 3616 7753 3604 7756
3601 7772
TIME...MOT...LOC 1813Z 307DEG 16KT 3624 7783
HAINESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:46 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Aug 6, 2:11 PM EDT | Special Weather Statement | RAH | Halifax | 34 min |
| Aug 6, 2:32 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 95 min |
| Aug 6, 2:33 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 103 min |
| Aug 6, 3:12 PM EDT | Special Weather Statement | RAH | Halifax | 63 min |
| Aug 6, 3:40 PM EDT | Special Weather Statement | RAH | Johnston | 50 min |
| Aug 6, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 48 min |
| Aug 6, 4:09 PM EDT | Special Weather Statement | RAH | Nash | 66 min |
| Aug 6, 4:38 PM EDT | Special Weather Statement | RAH | Chatham | 52 min |
| Aug 6, 4:49 PM EDT | Special Weather Statement | RAH | Harnett | 56 min |
| Aug 6, 5:29 PM EDT | Special Weather Statement | RAH | Lee | 61 min |
| Aug 6, 5:39 PM EDT | Special Weather Statement | RAH | Wilson | 51 min |
| Aug 6, 5:46 PM EDT | Areal Flood Advisory | RAH | Wilson | 85 min |
| Aug 6, 5:56 PM EDT | Special Weather Statement | RAH | Lee | 64 min |
| Aug 6, 6:03 PM EDT | Flash Flood Warning | RAH | Wilson | 68 min |
| Aug 6, 6:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 46 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | RAH | Hoke, Montgomery, Moore, Richmond | 65 min |
| Aug 6, 6:43 PM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Richmond | 2 hr |
| Aug 6, 6:52 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 53 min |
| Aug 6, 7:35 PM EDT | Special Weather Statement | RAH | Hoke | 55 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.